Alert archive / Kansas / Special Weather Statements in 2021
Special Weather Statement, NWS Dodge City, KS
NWS Dodge City, KS issued this special weather statement at Aug 11, 2021, 2:18 PM MDT for 5 counties in Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2021, 2:18 PM MDT (20:18 UTC)
- Expired
- Aug 11, 2021, 5:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS Dodge City, KS
Counties Hamilton County, KS, Kearny County, KS, Lane County, KS, Scott County, KS, Trego County, KS
The radar
The Dodge City radar (KDDC), 105 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.3 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1210 J/kg
- Mixed-layer CIN
- -361 J/kg
- Mixed-layer LCL
- 2211 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
505
WWUS83 KDDC 112018
SPSDDC
Special Weather Statement
National Weather Service Dodge City KS
318 PM CDT Wed Aug 11 2021
KSZ030-043>045-061>063-074-112315-
Finney KS-Stanton KS-Trego KS-Kearny KS-Lane KS-Hamilton KS-Scott KS-
Ness KS-
318 PM CDT Wed Aug 11 2021
...Brief Landspout Tornadoes Possible...
At 315 PM CDT/215 PM MDT/, conditions are becoming favorable for the
development of landspout tornadoes in and close to a line from
extending from Syracuse to Wakeeney. However, at this time it is
unknown which if any storm that may develop would produce a
landspout. Any landspouts which develop are expected to pose a
limited threat.
Locations impacted include...
Scott City, Wakeeney, Syracuse, Dighton, Ransom, Ogallah, Utica,
Collyer, Coolidge, Alamota, Kendall, Brownell, Scott State Lake,
Modoc, Healy, Friend, Riga, Shields, Grigston and Trego Center.
Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.
&&
LAT...LON 3861 9961 3767 10204 3826 10204 3826 10113
3870 10113 3870 10016 3913 10015 3913 9963
$$
RBURGWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Aug 11, 2:02 PM MDT, 16 minutes earlier.
Area forecast discussion, Aug 11, 2:02 PM MDT, 16 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 302 PM CDT Wed Aug 11 2021 .SHORT TERM...(This evening through Thursday) Issued at 259 PM CDT Wed Aug 11 2021 An area of very subtle 850 mb cold air advection was over northwest Kansas , behind a surface trough that was located from roughly west of Hays ans west of DDC, near GCK. Slighlty drier dew points in the upper 50s are noted to the west of this trough with much more rich surface dew points in the mid 60s pooling out ahead of the trough. The location of the trough may be off by a number of the CAMS which had been initiating convection father north and more in and east to west orientation through the day. The more recent HRRR runs seem to be an outlier, by developing the storms in the moisture gradient in the father southwest reaches of the forecast area with proliferation with time to the northeast. However the initiation pans out the risk period should be between and 4 and 10 pm with higher based storms and overall lower shear values. A downburst wind environment with potential for multiple cells creating cold pool surge anywhere along the initiation zone. Once the convective threat ends this evening, another mild night is expected with most model guidance showing low 70s for overnight lows over the higher moisture air southeast sections. A gradual shift to temperatures as cool as round 60 degrees is likely in the far west where the drier air will more efficiently radiate out. The cold front now extending from northeast Nebraska into extreme northeast Kansas is likely to be somewhere across the DDC forecast area on Thursday, and as such, probably the focus for another round of convection. With a sharper airmass discontinuity, the storms may develop a little earlier - the eastern 2/3rds of so the the area is under a Marginal risk for severe weather Thursday afternoon. The CAMS at t hits time as one might expect are all over the place on placement, however timing appears fairly reasonably assumed again in the mid afternoon onward, and perhaps lingering on in the southeast sections even longer ~beyond midnight. With increased shear/EHI parameters there should be risk for hail and wind both Thursday. .LONG TERM...(Thursday night through Wednesday) Issued at 259 PM CDT Wed Aug 11 2021 In the extended the skill in determining convection becomes more muddled, however it's clear the temperatures will be nowhere near as hot as the last week or so. The national model blend comes in with fairly impressive precipitation probabilities on Friday again. The gfs/EC/canadian models generally show a sort of post frontal moist, still high CAPE and surface upslope environment that could easily support convective initiation or high MCS maintenance. This pattern may extend itself into the first part of the weekend as temperatures moderate significantly into the low 90s or even 80s with the loss of the hot downslope. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1230 PM CDT Wed Aug 11 2021 The focus for this evening will be thunderstorm potential beginning around 21 UTC, ans lasting through around 4z or so. A surface trough is slowly shifting southeast and is at this time located just west of Hays to between Scott City and GCK. The shear is generally weak as well as the steering flow. High based storms would be expected that probably won't move off the boundary very quickly, and pose primarily a downburst wind risk ending after sunset. HYS will carry vicinity thunder initially this afternoon until a better trend can be established. Beyond this evneing's convective risk we do no see any visibility or ceiling restrictions overnight. && .PRELIMINARY POINT TEMPS/POPS... DDC 70 94 66 90 / 30 20 30 50 GCK 67 95 63 90 / 20 20 30 40 EHA 67 92 63 88 / 10 20 30 40 LBL 68 94 64 90 / 10 20 30 40 HYS 70 95 66 87 / 20 30 40 50 P28 74 98 70 91 / 10 20 30 50 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Russell LONG TERM...Russell AVIATION...Russell
Hazardous weather outlook, Aug 11, 1:22 AM MDT, 12 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 222 AM CDT Wed Aug 11 2021 KSZ030-031-043>046-061>066-074>081-084>090-120730- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 222 AM CDT Wed Aug 11 2021 /122 AM MDT Wed Aug 11 2021/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Once again Wednesday afternoon and early evening, isolated to scattered thunderstorms are expected. Activity is expected to favor areas north of US 50, where some storms will likely be marginally severe and produce locally heavy rainfall. Day 1 Hazards ------------- * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Lightning: Elevated risk * Excessive heat: Elevated risk .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Days 2-7 Discussion ------------------- Daily rounds of scattered thunderstorms are expected to continue Thursday through Sunday. Strong to marginally severe storms with locally heavy rainfall are possible each day during this time period. Days 2-7 Hazards ---------------- * Thursday - Lightning: Elevated risk - Severe thunderstorm: Limited risk - Excessive heat: Elevated risk * Friday - Lightning: Elevated risk * Saturday - Lightning: Elevated risk * Sunday - Lightning: Limited risk * Monday No hazards. * Tuesday No hazards. .SPOTTER INFORMATION STATEMENT... Limited spotter activation may be required Wednesday afternoon and evening. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc Turner
In the hours before
Local storm report, Aug 11, 12:47 PM MDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
147 PM CDT WED AUG 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0443 PM TORNADO 8 SSW HANSTON 38.02N 99.75W
08/10/2021 HODGEMAN KS LAW ENFORCEMENT
LANDSPOUT WAS OBSERVED BUT DID NO DAMAGE
OTHER THAN KICKING UP DIRT AND PLANT
MATERIAL. THE LANDSPOUT LASTED 5 MINUTES.
&&
JAHSpecial weather statement, Aug 11, 2:18 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
318 PM CDT Wed Aug 11 2021
KSZ030-043>045-061>063-074-112315-
Finney KS-Stanton KS-Trego KS-Kearny KS-Lane KS-Hamilton KS-Scott KS-
Ness KS-
318 PM CDT Wed Aug 11 2021
...Brief Landspout Tornadoes Possible...
At 315 PM CDT/215 PM MDT/, conditions are becoming favorable for the
development of landspout tornadoes in and close to a line from
extending from Syracuse to Wakeeney. However, at this time it is
unknown which if any storm that may develop would produce a
landspout. Any landspouts which develop are expected to pose a
limited threat.
Locations impacted include...
Scott City, Wakeeney, Syracuse, Dighton, Ransom, Ogallah, Utica,
Collyer, Coolidge, Alamota, Kendall, Brownell, Scott State Lake,
Modoc, Healy, Friend, Riga, Shields, Grigston and Trego Center.
Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.
&&
LAT...LON 3861 9961 3767 10204 3826 10204 3826 10113
3870 10113 3870 10016 3913 10015 3913 9963
RBURGThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 6:14 PM MDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Meade | 46 min |
| Aug 10, 6:18 PM MDT | Areal Flood Warning | DDC | Clark, Ford, Meade | 3 hr |
| Aug 11, 3:57 PM MDT | Special Weather Statement | DDC | Ness | 33 min |
| Aug 11, 4:50 PM MDT | Special Weather Statement | DDC | Ness | 25 min |
| Aug 11, 5:07 PM MDT | Special Weather Statement | DDC | Rush | 23 min |
Nearby
Special Weather Statements in Kansas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.